Methadone Side Effects to Look Out For

Methadone is a synthetic opioid that is commonly prescribed for the treatment of pain and to provide medical relief for those in recovery from opiate addiction. Most of the time, side effects associated with methadone use are minimal and non-life threatening however in some cases, dangerous symptoms may arise when a user is taking this drug.

According to MedlinePlus, the greatest risk for, “serious or life threatening side effects of methadone is greatest when you first start taking methadone, when you switch from another narcotic medication to methadone and when your doctor increases your dose of methadone.” Generally, patients are started on a very low dose that is gradually increased until the doctor verifies that an optimal dosing level has been achieved. Here’s a look at the most dangerous methadone side effects to watch out for:

methadone treatment

Itching and hives are potential consequences of methadone treatment.

Seizures

Although methadone is generally safe, some people will experience seizures and other serious side effects when they take this drug. Seizures can be caused for a number of potential reasons and should never be overlooked or considered a safe side effect of taking this drug. If seizures occur, methadone treatment should be immediately adjusted by a healthcare professional to ensure patient safety.

Itching or Hives

Itching, swelling or hives are all potential signs that the user may be allergic to methadone. If you know that you are allergic to methadone, tell your doctor or pharmacist right away before taking the medication. If itching, hives or swelling occurs when taking this medication, immediately contact a healthcare professional. Fast counteraction of an allergic reaction is vital to ensure the safety of the user.

Difficulty Breathing

According to the University of Maryland’s Center for Substance Abuse Research, lung and respiration problems are one of many side effects that may arise while taking methadone. If you experience difficulty breathing when you take a dose of methadone or when your dose has changed, contact your healthcare provider immediately.

Irregular Heartbeat

Methadone use can cause irregularities in the way that the heart functions resulting in rapid heart rate, lowered heart rate, slow pounding of the heart or a feeling as if the heart is skipping a beat. Any irregularities in heart rate should be closely monitored as they could lead to serious health consequences if the condition is left untreated.

Confusion

Methadone use will generally cause sedation and mild drowsiness which can even lead to mild confusion, however any confusion that is moderate to severe and which persists should be discussed immediately with a doctor. Confusion that persists or becomes worse while taking methadone could be a sign of overdose which may require immediate medical attention for patient safety.